Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Wakefield, VA

October 11, 2002City of Norfolk, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this flash flood warning at Oct 11, 2002, 2:20 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2002, 2:20 PM EDT (18:20 UTC)
Expired
Oct 11, 2002, 6:15 PM EDT
In force
4 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 111820
FFWAKQ
VAC710-810-112215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT FRI OCT 11 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 615 PM EDT

* AT 210 PM EDT...AN AREA OF VERY HEAVY RAINFALL WAS NEARLY          
  STATIONARY OVER HAMPTON ROADS.  A HALF INCH TO AN INCH OF RAINFALL 
  HAS OCCURRED...AND 1 TO 3 INCHES OF ADDITIONAL RAIN IS POSSIBLE    
  LOCALLY...THIS AFTERNOON.  SOME ROADS IN THE NORFOLK AND VIRGINIA  
  BEACH AREA ARE BEGINNING TO GET PONDING OF WATER ON ROADWAYS.      
  URBAN FLOODING IN POOR DRAINAGE AREAS AND STANDING WATER IN LOW    
  LYING AREAS IS LIKELY THOUGH THIS AFTERNOON...THROUGH THE RUSH     
  HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$
LAT...LON 3689 7632 3673 7605 3679 7592 3692 7593
          3700 7618

NS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:50 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 11, 10:50 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1050 AM EDT FRI OCT 11 2002

VRY BUSY TIME THIS MORNING...WTH FFA ISSUED AT 9AM...FFW FOR SOME
COUNTIES ALRDY...AND MONITORING KYLES EVOLUTION JUST SOUTH OF OUR
AREA.  IN A NUTSHHELL...BASED ON CURRENT DATA AND SHORT TERM MODEL
DATA...TROPICAL MOISTURE TRAINING OVER NRN NC AND SRN VA...WTH BROAD
DIRECTIONAL CONFLUENCE AT H8/H7 SEEN IN UPR PLOTS...12Z SNDGS AND
RIC/RAH PROFILER DATA.  PROFILER DATA ALSO SHOWS NOSE OF H8 JET INTO
ERN NC AND SRN VA...ENHNCG LLVL SPD CNVRGNC.  BASED ON POSITION OF
SFC AND MIDLVL CONFLUENCE...AND AXIS OF ORIENTATION... BEST CHCS FOR
EXCESSIVE RAINFALL THRU THIS AFTERNOON LUKS TO BE CNTRL/SRN VA.  THS
AFTN AND EVE...UPR JET STRENGTHENS AND UPR DVRGNC INCRS ASSOC WTH
APPCH OF SRN STREAM UPR FEATURE ARND NRN GULF COAST STATES...AXIS OF
HEAVIEST RAIN FCST TO SHIFT TO ERN VA AND NE NC.  LWR MD AND
DELMARVA AREA A BIG QUESTION...AS BEST LLVL/MIDLVL CNVRGNC MAY STAY
FAR ENUF S SO THAT EVEN THO THEY STAND TO GET A SOAKING...THE
FLOODING PTNL MAY BE LESS...SO WL KP A CLOSE EYE ON
EVOLUTION...SITUATION CUD CRTNLY CHG.  AS FAR AS TORNADO
THREAT...WATCH ISSUED JUST S OF OUR AREA...WL CHECK TO SEE IF BANDS
BECOME MORE ORGANIZED AS KYLE APPCHS LTR TODAY...AND SEE IF MIDLVL
DRYING CAN ENHNC CNVCTN.  FCST UPDATE JUST FINE TUNES SOME HEAVY
RAIN WORDING...AND OTHER MINOR CHGS.  UPDATED GRAPHICS SHOW A BIT
MORE DETAILED CHGS...ESPCLY TO RAIN CHCS AND QPF.

CSTL WTRS...VRY LTL CHG SINCE KYLE CONTS TO APPCH.

THANKS HPC...RAH...LWX...TPC...SPC FOR COORD THIS MORN.

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK IS TO CHINCOTEAGUE.
NC...FLOOD WATCH NCZ012...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK
BEACH LIGHT.
VA...FLOOD WATCH VAZ048-049-060>090...SCA ATLC CSTL WTRS FM
CHINCOTEAGUE TO NC/VA BRDR.

NS
Hazardous weather outlook, Oct 11, 7:58 AM EDT, 6 hours 22 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 AM EDT FRI OCT 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

DAY ONE...

LOCALLY HEAVY RAINFALL...POSSIBLY OVER 5 INCHES IN SOME AREAS TODAY
AND TONIGHT...WILL RESULT IN AREAS OF STANDING WATER ON ROADWAYS AND
LOW LYING AREAS.  THE GREATEST THREAT FOR NUISANCE FLOODING IN POOR
DRAINAGE AREAS...IS IN URBAN AREAS FROM SOUTH HILL AND EMPORIA TO
AROUND RICHMOND AND NORFOLK.  HOWEVER...THERE IS SOME THREAT FOR
HEAVY RAIN...EVEN IN AREAS FROM FARMVILLE TO LOUISA...TAPPAHANNOCK
AND THE LOWER MARYLAND EASTERN SHORE.

PLEASE REFER TO FLASH FLOOD STATEMENTS TODAY AND TONIGHT.  FLASH
FLOOD WARNINGS WILL BE ISSUED IF NECESSARY.  THE THREAT IS EXPECTED
TO END LATE TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IF THE THREAT OF FLOODING INCREASES.

.DAYS TWO THROUGH SEVEN...

TROPICAL STORM KYLE WILL TRACK ALONG THE COAST OF THE CAROLINAS INTO
SOUTHEAST VIRGINIA TODAY AND TONIGHT...EXITING OFFSHORE SATURDAY.

NS

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:21 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg, Prince Edward114 min
Oct 11, 11:33 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg, Prince Edward3 hr

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.